Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 24, NWS San Angelo, TX

April 28, 201124 counties in Texas

NWS San Angelo, TX issued this red flag warning at Apr 28, 2011, 2:56 PM CDT for 24 counties in Texas. It took effect at Apr 29, 2011, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2011, 2:56 PM CDT (19:56 UTC)
In effect from
Apr 29, 2011, 12:00 PM CDT
Expired
Apr 29, 2011, 8:00 PM CDT
In force
8 hr
Issued by
NWS San Angelo, TX
All 24 counties

Brown County, TX, Callahan County, TX, Coke County, TX, Coleman County, TX, Concho County, TX, Crockett County, TX, Fisher County, TX, Haskell County, TX, Irion County, TX, Jones County, TX, Kimble County, TX, Mason County, TX, McCulloch County, TX, Menard County, TX, Nolan County, TX, Runnels County, TX, San Saba County, TX, Schleicher County, TX, Shackelford County, TX, Sterling County, TX, Sutton County, TX, Taylor County, TX, Throckmorton County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 63 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2065 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

841 
WWUS84 KSJT 281956
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
256 PM CDT THU APR 28 2011

...CRITICAL FIRE WEATHER CONDITIONS ON FRIDAY...

.A STRONG SURFACE LOW DEVELOPS IN SOUTHEAST COLORADO FRIDAY.
SOUTH WINDS INCREASE TO 20 TO 30 MPH MID MORNING FRIDAY... WITH
RELATIVE HUMIDITIES FALLING TO 20 PERCENT OR LESS IN THE
AFTERNOON. CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY FRIDAY
AFTERNOON AND EARLY EVENING ACROSS WEST CENTRAL TEXAS.

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
291000-
/O.UPG.KSJT.FW.A.0020.110429T1700Z-110430T0100Z/
/O.NEW.KSJT.FW.W.0024.110429T1700Z-110430T0100Z/
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-
256 PM CDT THU APR 28 2011

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT FRIDAY FOR LOW
HUMIDITIES AND STRONG WINDS...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 8 PM CDT FRIDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA: IN TEXAS...FISHER...NOLAN...STERLING...COKE... 
  RUNNELS...IRION...TOM GREEN...CONCHO...CROCKETT... 
  SCHLEICHER... SUTTON...HASKELL...THROCKMORTON...JONES... 
  SHACKELFORD... TAYLOR...CALLAHAN...COLEMAN...BROWN... 
  MCCULLOCH...SAN SABA... MENARD...KIMBLE...MASON.

* WIND: SOUTH WINDS 20 TO 25 MPH AT THE 20 FOOT LEVEL...WITH GUSTS REACHING
  35 TO 40 MPH AT TIMES.

* HUMIDITY: 15 TO 20 PERCENT.

* TIMING: FRIDAY AFTERNOON AND EVENING

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

TXZ140-154-155-168>170-291000-
/O.CON.KSJT.FW.A.0020.110429T1700Z-110430T0100Z/
BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-MASON-
256 PM CDT THU APR 28 2011

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR ALL OF WEST CENTRAL TEXAS...

* AFFECTED AREA: IN TEXAS...FISHER...NOLAN...STERLING...COKE... 
  RUNNELS...IRION...TOM GREEN...CONCHO...CROCKETT... 
  SCHLEICHER... SUTTON...HASKELL...THROCKMORTON...JONES... 
  SHACKELFORD... TAYLOR...CALLAHAN...COLEMAN...BROWN... 
  MCCULLOCH...SAN SABA... MENARD...KIMBLE...MASON.

* WIND: SOUTH WINDS NEAR 20 MPH AT THE 20 FOOT LEVEL...WITH A FEW
  GUSTS OVER 30 MPH AT TIMES.

* HUMIDITY: NEAR 20 PERCENT.

* TIMING: FRIDAY AFTERNOON AND EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/SJT
1 follow-up statement
519 
WWUS84 KSJT 291007
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
507 AM CDT FRI APR 29 2011

...CRITICAL FIRE WEATHER CONDITIONS TODAY...

.SOUTH WINDS OF 20 TO 30 MPH WILL DEVELOP THIS MORNING AS AN
INTENSE SURFACE LOW DEVELOPS ACROSS SOUTHEASTERN COLORADO...
WESTERN KANSAS...AND NORTHEASTERN NEW MEXICO. IN ADDITION...
TEMPERATURES WILL WARM INTO THE UPPER 80S AND LOWER 90S. AS A
RESULT RELATIVE HUMIDITY VALUES WILL BE ABLE TO FALL INTO THE 15
TO 20 PERCENT RANGE BY EARLY AFTERNOON. THIS WILL CAUSE THE
POTENTIAL FOR DANGEROUS WIND DRIVEN FIRES TO DEVELOP FROM ANY
ACCIDENTAL STARTS AND CAUSE CONTROL PROBLEMS FOR ANY ONGOING
WILDFIRES IN THE AREA. 

TXZ140-154-155-168>170-300100-
/O.UPG.KSJT.FW.A.0020.110429T1700Z-110430T0100Z/
/O.EXA.KSJT.FW.W.0024.110429T1700Z-110430T0100Z/
BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-MASON-
507 AM CDT FRI APR 29 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR LOW HUMIDITIES AND STRONG WINDS...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA: IN TEXAS...FISHER...NOLAN...STERLING...COKE... 
  RUNNELS...IRION...TOM GREEN...CONCHO...CROCKETT... 
  SCHLEICHER... SUTTON...HASKELL...THROCKMORTON...JONES... 
  SHACKELFORD... TAYLOR...CALLAHAN...COLEMAN...BROWN... 
  MCCULLOCH...SAN SABA... MENARD...KIMBLE...MASON.

* WIND: SOUTH WINDS 20 TO 30 MPH AT THE 20 FOOT LEVEL...WITH GUSTS
  FROM 30 TO 40 MPH AT TIMES.

* HUMIDITY: 15 TO 20 PERCENT.

* TIMING: FRIDAY AFTERNOON AND EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH. 

AREA RESIDENTS ARE DISCOURAGED FROM TAKING PART IN ANY OUTDOOR
ACTIVITY THAT MAY RESULT IN ACCIDENTAL FLAMES OR SPARKS...DO NOT
PARK IN TALL GRASS...AND DISPOSE OF ANY LIT MATERIALS RESPONSIBLY.

&&

$$

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
300100-
/O.CON.KSJT.FW.W.0024.110429T1700Z-110430T0100Z/
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-
507 AM CDT FRI APR 29 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING FOR LOW HUMIDITIES AND STRONG WINDS...

* AFFECTED AREA: IN TEXAS...FISHER...NOLAN...STERLING...COKE... 
  RUNNELS...IRION...TOM GREEN...CONCHO...CROCKETT... 
  SCHLEICHER... SUTTON...HASKELL...THROCKMORTON...JONES... 
  SHACKELFORD... TAYLOR...CALLAHAN...COLEMAN...BROWN... 
  MCCULLOCH...SAN SABA... MENARD...KIMBLE...MASON.

* WIND: SOUTH WINDS 20 TO 30 MPH AT THE 20 FOOT LEVEL...WITH
  GUSTS REACHING 35 TO 40 MPH AT TIMES.

* HUMIDITY: 15 TO 20 PERCENT.

* TIMING: FRIDAY AFTERNOON AND EVENING

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

AREA RESIDENTS ARE DISCOURAGED FROM TAKING PART IN ANY OUTDOOR
ACTIVITY THAT MAY RESULT IN ACCIDENTAL FLAMES OR SPARKS...DO NOT
PARK IN TALL GRASS...AND DISPOSE OF ANY LIT MATERIALS RESPONSIBLY.

&&

$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/SJT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at Apr 28, 1:02 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Apr 28, 1:02 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
102 PM CDT THU APR 28 2011

.UPDATE...
SEE 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS TO CONTINUE ACROSS THE AREA. WILL NEED TO MONITOR
THE WIND DIRECTION NEAR JUNCTION TO MAKE SURE SOME OF THE SMOKE
FROM THE WEST DOES NOT REDUCE VISIBILITY...BUT GIVEN THE EXPECTED
SOUTH AND SOUTHEAST WIND DIRECTION...MOST OF THE SMOKE SHOULD STAY
WEST OF THE TERMINAL. OTHERWISE...INCREASING SOUTH WINDS...GUSTING
OVER 30KTS ON SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 537 AM CDT THU APR 28 2011/

DISCUSSION...
/SEE BELOW FOR AVIATION DISCUSSION/

AVIATION...
VFR NEXT 24 HOURS. 40-50KT LOW LEVEL JET DEVELOPS AROUND 06Z
TONIGHT AT KABI AND KSJT. LOW LEVEL WIND SHEAR POSSIBLE IF WINDS
STAY LIGHT AT SURFACE. FOR THIS ISSUANCE...BROUGHT IN GUSTY WINDS
AS THE LLJ PARTIALLY MIXES DOWN.

PREV DISCUSSION... /ISSUED 405 AM CDT THU APR 28 2011/

SHORT TERM...
LIGHTER WINDS TODAY...A RARITY IN WEST CENTRAL TEXAS...AS SURFACE
HIGH PRESSURE CENTERED OVER THE BIG COUNTRY THIS MORNING...SLIPS
OFF TO EAST TEXAS THIS EVENING.

LIGHTER WINDS WONT LAST HOWEVER. WINDS PICK UP OVER THE WESTERN
HALF OF THE COUNTY WARNING AREA AFTER MIDNIGHT...AS STRONG LEE
TROUGH DEVELOPS IN RESPONSE TO A DEEPENING UPPER TROUGH IN THE
ROCKIES. 850 MB WINDS INCREASE TO 50 KTS OVER WESTERN SECTIONS OF
THE BIG COUNTRY AND CONCHO VALLEY AFTER MIDNIGHT...AND PARTIALLY
MIX DOWN. LOW LYING AREAS AND RIVER VALLEYS IN EASTERN SECTIONS OF
THE CWA HOWEVER WILL HAVE LIGHT WINDS TONIGHT...AND GOOD
RADIATIONAL COOLING. FOR TODAY AND TONIGHT...WENT WITH GFS MOS
GUIDANCE...WHICH WORKS WELL FOR MIDDLE OF AIR MASS SITUATIONS.

LONG TERM...
ON FRIDAY...WEAK UPPER LEVEL RIDGING WILL BE REPLACED BY SOUTHWEST
FLOW AS A POTENT TROUGH DIVES SOUTHEAST INTO THE ROCKY MOUNTAINS.
AS A RESULT...SFC PRESSURE FALLS WILL TAKE PLACE ACROSS THE
EASTERN COLORADO PLAINS. A SURFACE LOW WILL DEEPEN WHILE ALSO
MOVING EAST ACROSS SOUTHERN KANSAS/NORTHERN OKLAHOMA. AS A
RESULT...WINDS WILL QUICKLY INCREASE DURING THE MORNING HOURS TO
THE 20 TO 30 MPH RANGE. THE ECMWF AND NAM ARE SLIGHTLY DRIER THAN
THE GFS WITH RESPECT TO DEWPOINT VALUES...AND HAVE TRENDED DRIER
THAN THE GFS AS A RESULT. SO...WEST CENTRAL TEXAS WILL LIKELY SEE
CRITICAL FIRE WEATHER CONDITIONS ACROSS OUR AREA...AND THE FIRE
WEATHER WATCH WILL REMAIN IN PLACE.

SATURDAY STILL LOOKS TO BE THE HOTTEST DAY OF THE NEXT WEEK...AND
HAVE KEPT THE TEMPERATURES ROUGHLY THE SAME AS THE PREVIOUS
FORECAST. GFS IS SLIGHTLY COOLER WITH IT/S 850MB TEMPERATURES...
BUT THE ECMWF AND NAM AGAIN DIFFER FROM THE GFS AND ARE WARMER.
WILL TREND FORECAST TOWARD THESE MODELS SINCE THEY HAVE SHOWN MORE
CONSISTENCY.

A COLD FRONT AND A SLIGHT CHANCE OF THUNDERSTORMS REMAINS IN THE
FORECAST FOR SATURDAY NIGHT INTO SUNDAY FOLLOWED BY MUCH COOLER
TEMPERATURES FOR THE EARLY PART OF NEXT WEEK. THE GFS MOS
GUIDANCE HAS GONE QUITE A BIT COOLER FOR MONDAY THAN PREVIOUS
FORECASTS...BUT WILL KEEP THE FORECAST FAIRLY CONSISTENT WITH ONLY
A SLIGHT DOWNWARD TREND FOR MONDAY/S HIGHS AS THE 60S FORECAST BY
MEX MOS WOULD BE SOME 20 DEGREES COOLER THAN NORMAL. WITH THE LOW
LEVEL THERMAL RIDGE SLOW TO RE-ESTABLISH ITSELF...HAVE KEPT
TEMPERATURES GENERALLY COOLER THAN NORMAL THROUGH THE MIDDLE OF
NEXT WEEK.

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS FRIDAY AS LEE TROUGH DEVELOPS...
AND A STRONG SURFACE LOW DEVELOPS IN SOUTHEAST COLORADO. LOW LEVEL
MOISTURE WILL BE RETURNING WITH SOUTH WINDS...BUT NOT QUICKLY
ENOUGH TO PREVENT CRITICAL FIRE WEATHER CONDITIONS. FIRE WEATHER
WATCH IN EFFECT FOR ALL OF WEST CENTRAL TEXAS FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 79  56  89  63  90 /   0   0   0   0  10
SAN ANGELO 	 86  53  93  63  97 /   0   0   0   0  10
JUNCTION 	 85  51  88  65  94 /   0   0   0  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
FOR THE FOLLOWING ZONES: BROWN...CALLAHAN...COKE...COLEMAN...
CONCHO...CROCKETT...FISHER...HASKELL...IRION...JONES...KIMBLE...
MASON...MCCULLOCH...MENARD...NOLAN...RUNNELS...SAN SABA...
SCHLEICHER...SHACKELFORD...STERLING...SUTTON...TAYLOR...
THROCKMORTON...TOM GREEN.

&&

07
Hazardous weather outlook, Apr 28, 5:15 AM CDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
515 AM CDT THU APR 28 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
515 AM CDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FIRE WEATHER WATCH IS IN EFFECT FRIDAY AFTERNOON AND EVENING
FOR ALL OF WEST CENTRAL TEXAS. STRONG SOUTH WINDS WILL RETURN
WITH VERY LOW RELATIVE HUMIDITY VALUES. THUS...CRITICAL FIRE
WEATHER CONDITIONS WILL BE POSSIBLE AREAWIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.